Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  • Glossary Glossary
  • PDF PDF

Managing Gut Symptoms


HIV
& You

Heartburn

WHAT CAUSES IT?

Some common causes of heartburn are:

  • Alcohol
  • Certain foods such as chocolate; coffee; cola and other carbonated drinks; acidic or sugary food and drink (specifically, citrus fruits and juices); foods containing tomatoes, including spaghetti sauce and ketchup; fried, fatty and spicy foods; garlic and onions; mint; mustard; and vinegar
  • Certain medications
  • Eating large meals
  • Too much exercise (especially after eating)
  • Being overweight
  • Pregnancy
  • Smoking
  • Stress
  • Wearing tight clothes
  • Bearing down hard when you go to the bathroom

Other diseases may cause heartburn as well, including pancreatitis and H. pylori infection.


ARE HIV MEDS TO BLAME?

They might be the cause -- especially regimens containing Norvir. Other medications may cause heartburn, such as aspirin and many pain medications; certain antibiotics; certain medications for allergies, anxiety or erectile dysfunction; calcium blockers; cancer treatments and corticosteroids; and certain supplements (including iron, potassium and vitamin C).

About 10% of adults get heartburn (aka indigestion or reflux) at least once a week, but when it is severe, it can be dangerous.

WHAT IS IT?

Heartburn is a burning, sour feeling in your mid-chest. Known as acid reflux or GERD, it may come and go, and can last from a few minutes to a few hours.

Food travels down the esophagus, which leads from your mouth to your stomach. At your stomach, a valve opens up to let the food through, and then closes so your stomach can digest it. Your stomach mixes some pretty strong acids with the food to help break it down. Sometimes, the valve doesn't shut properly, and the acids in your stomach back up into your esophagus. This is known as heartburn because the sensation is in the area near your heart.


HOW TO TREAT HEARTBURN

Acid-reducing medications (also called antacids), such as Alka-Seltzer, Maalox and Rolaids, can help. But if you are currently taking HIV meds, talk to your doctor or pharmacist before taking them. These medications may weaken the ability of some HIV meds to fight the virus, especially Aptivus, Complera, Edurant, Reyataz, Stribild and Videx EC.

DOCTOR'S NOTES

DR. KEITH HENRY
University of Minnesota School of Medicine

Treatment Tips: "I initially try antacid tablets such as Tums, followed by an acid-reducing drug such as ranitidine, cimetidine or famotidine, especially at night. Raising the head of the bed can help. If symptoms persist, I look for contributing problems (taking aspirin, ibuprofen, caffeine, alcohol, spicy foods, late-night snacking) and health conditions (such as peptic ulcer disease or H. pylori infection). I may refer patients to a gastrointestinal doc for further evaluation."

Visit TheBody.com/experts to ask Dr. Henry and TheBody.com's other experts your questions!

How your doctor should help you

Usually, heartburn is minor and doesn't last long. But if it becomes a burden or affects your quality of life, call your health care provider. Heartburn is often easy to treat, but if left untreated, it has the potential to cause more severe health problems over time.

Talk to your doctor or call an ambulance immediately if your heartburn is especially severe or comes with any of the following symptoms:

  • Difficulty swallowing or breathing
  • Severe tightness or squeezing in your chest
  • Unusual pain in your stomach or chest area, especially if any acid-reducing medications already recommended by your doctor or pharmacist don't get rid of it
  • Vomiting, especially if it has blood in it



Copyright © 2013 Remedy Health Media, LLC. All rights reserved.


Related Stories

How to Manage the Most Common Side Effects of Your First HIV Antiretroviral Regimen
Other Sides of HIV: On Listening to Your Body, and Talking to Your Meds
A Day in the Life Video Series
HIV & You: Managing Gut Symptoms
More on Gastrointestinal Problems and HIV
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by TheBody.com. It is a part of the publication HIV & You: Managing Gut Symptoms.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement